Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 41, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 2, 2018, 6:47 PM EDT for 4 counties in Pennsylvania. It was in force for 118 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2018, 6:47 PM EDT (22:47 UTC)
- Expired
- Jul 2, 2018, 8:45 PM EDT
- In force
- 118 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Armstrong County, PA, Butler County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 41 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:18 PM EDT | FLASH FLOOD | 1 E Valley Camp, PA | FLOODED ROADWAY: FREEPORT RD IN NEW KENSINGTON CITY |
| Jul 2, 7:25 PM EDT | FLASH FLOOD | 1 Ene Fox Chapel, PA | FLOODED INTERSECTION: FAIRVIEW ROAD / OLD MILL ROAD |
| Jul 2, 7:29 PM EDT | FLASH FLOOD | Aspinwall, PA | FLOODED ROADWAY: ROUTE 28 NEAR HIGHLAND PARK BRIDGE |
| Jul 2, 7:31 PM EDT | FLASH FLOOD | 1 Ne O'Hara Township, PA | FLOODED INTERSECTION: SQUAW RUN ROAD / FIELD CLUB ROAD |
| Jul 2, 7:46 PM EDT | FLASH FLOOD | 1 W Lincoln-Lemington, PA | BOTTOM OF WASHINGTON BLVD IMPASSABLE DUE TO FLOODING |
| Jul 2, 7:46 PM EDT | FLASH FLOOD | Aspinwall, PA | FLOODED INTERSECTION: DELAFIELD RD. / ETON DR. |
| Jul 2, 8:11 PM EDT | FLASH FLOOD | 1 Ne Fox Chapel, PA | RUSHING WATER ON WOODLAND FARMS RD. |
| Jul 2, 8:11 PM EDT | FLASH FLOOD | Park View, PA | FLOODED INTERSECTION: 6TH ST / PENN ST IN SHARPSBURG |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200 WGUS51 KPBZ 022247 FFWPBZ PAC003-005-019-129-030045- /O.NEW.KPBZ.FF.W.0041.180702T2247Z-180703T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 647 PM EDT MON JUL 2 2018 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Southeastern Butler County in west central Pennsylvania... Northeastern Allegheny County in southwestern Pennsylvania... Northwestern Westmoreland County in southwestern Pennsylvania... Southwestern Armstrong County in west central Pennsylvania... * Until 845 PM EDT. * At 646 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... 1 inch. ADDITIONAL RAINFALL...Up to 1 inch. * Some locations that may experience flooding include... Pittsburgh... Penn Hills... Mount Lebanon... Ross Township... McCandless Township... Monroeville... Vandergrift... Shaler Township... Plum... West Mifflin... North Side Pittsburgh... Baldwin... This includes the following highways... Pennsylvania Turnpike between mile markers 38 and 54. Interstate 79 in Pennsylvania between mile markers 32 and 36. Parkway North between mile markers 1 and 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4070 7946 4033 7993 4047 8017 4082 7969 $$
2 follow-up statements
846 WGUS71 KPBZ 030003 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 803 PM EDT MON JUL 2 2018 PAC003-005-019-129-030045- /O.CON.KPBZ.FF.W.0041.000000T0000Z-180703T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler PA-Allegheny PA-Westmoreland PA-Armstrong PA- 803 PM EDT MON JUL 2 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHWESTERN ARMSTRONG COUNTIES... At 801 PM EDT, radar indicated heavy rain in the warned area had tapered off; however, runoff will continue. FLASH FLOODING... Occurring. ESTIMATED RAINFALL... Up to 2 inches. ADDITIONAL RAINFALL... 1/4 to 1/2 inch. Some locations that may experience flooding include... Pittsburgh... Penn Hills... Mount Lebanon... Ross Township... McCandless Township... Monroeville... Vandergrift... Shaler Township... Plum... West Mifflin... North Side Pittsburgh... Baldwin... This includes the following highways... Pennsylvania Turnpike between mile markers 38 and 54. Interstate 79 in Pennsylvania between mile markers 32 and 36. Parkway North between mile markers 1 and 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4070 7946 4033 7993 4047 8017 4082 7969 $$
030 WGUS71 KPBZ 030044 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 844 PM EDT MON JUL 2 2018 PAC003-005-019-129-030053- /O.EXP.KPBZ.FF.W.0041.000000T0000Z-180703T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler PA-Allegheny PA-Westmoreland PA-Armstrong PA- 844 PM EDT MON JUL 2 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHWESTERN ARMSTRONG COUNTIES WILL EXPIRE AT 845 PM EDT... The heavy rain has ended and flood water will gradually recede. Please continue to heed any remaining road closures. LAT...LON 4070 7946 4033 7993 4047 8017 4082 7969 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:33 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 2, 6:33 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 633 PM EDT Mon Jul 2 2018 .SYNOPSIS... Hot weather persists through Thursday. Scattered storms are forecast each day, but no day will be a wash out. The best chance of widespread rainfall arrives Friday. Cooler and less humid this weekend. && .NEAR TERM /THROUGH TUESDAY/... No changes were needed for the early eve update as numerous outflow boundaries continue to support convection, albeit weaker. Locally heavy rainfall remains a threat. Previous... Convection will wane around 2Z owing to a muggy night. It will be repeat Tuesday as the lake breeze will fire off more showers and storms by midday. With little change in the atmosphere, hazards remain the same as today. Low level lapse rates off BUFR soundings remain impressive in the lowest 6kft. If storms get going would not be surprised to see pops trend higher with later updates. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... Isolated storms will wane with sunset that will lead to another muggy overnight with min_t values near 70F. Independence day southeast winds and associated orographic lift interacting with rich low level moisture will be the primary driver in scattered thunderstorms Wednesday morning for areas mainly north and east of I-76. As the H7 anticyclone builds overhead, this will put a lid on thunderstorm initiation across much of the region. This is good news given all of the holiday events ongoing. Outflow boundaries will be the trigger for any convection. There should be enough flow in the boundary layer from the southeast to offset a lake breeze. A quiet yet still muggy Wednesday night has it has been the past several days. Temperatures were a blend of the consensus raw, bias-corrected consensus mos, and superblend. && .LONG TERM /THURSDAY THROUGH MONDAY/... Highlights: - Active weather Thursday and Friday - Heat Wave ends Thursday - Cooler and lower humidity this weekend We remain on the periphery of the mid level anticyclone Thursday. NCEP chain wants to advect steeper H7-H5 lapse rates into the Ohio Valley Thursday. This could be mean a severe weather threat given amount of moisture present and a surface boundary over western Ohio and southern New York. For now, will keep chance numbers and refine as we get closer. As been stressed the past few days, Friday appears to be the best day for widespread measurable rainfall and potentially an organized severe weather threat. Baroclinic zone drops south from the Great Lakes during the midday hours. If the timing gets pushed back, confidence will be higher in severe thunderstorms that could produce damaging winds. With peak heating hour timing across the southern 1/3rd of the county warning, best shot exists south of I-70. Nonetheless, likely pops were maintained area wide Friday. As for high water potential, potential is non-zero especially Thursday. Propagation vectors do pick up around 25 kts, so it would be who gets hit repeatedly Thursday and Friday? After the boundary pushes south into West Virginia, this will create a dry weekend as surface flow becomes anti-cyclonic and lower humidity returns. Temperatures will be seasonal. Temperatures were a blend of the consensus raw, bias-corrected consensus mos, and superblend. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Once thunderstorms dissipate this evening, unseasonably high boundary layer moisture will couple with calm winds and clearing skies to yield widespread visibility restrictions, particularly in valleys and where afternoon/evening rainfall occurs. Model guidance and ensemble means suggest IFR conditions could be fairly widespread between 07 and 12Z, but confidence is only about average given that fog prevalence in early July is quite rare. OUTLOOK... Restrictions will be possible each afternoon/evening this week in showers and thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 2, 9:19 AM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 919 AM EDT Mon Jul 2 2018 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-509-031330- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia- 919 AM EDT Mon Jul 2 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered to numerous storms are forecast this afternoon and evening. Heavy rain could lead to flash flooding. In addition, storms could contain damaging winds, which may lead to down trees in the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The heat index will approach 100F again during the afternoon hours Tuesday through Thursday. A heat advisory may be needed during some of those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ074-076-WVZ510>514-031330- Garrett-Westmoreland Ridges-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 919 AM EDT Mon Jul 2 2018 This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Scattered to numerous storms are forecast this afternoon and evening. Heavy rain could lead to flash flooding. In addition, storms could contain damaging winds, which may lead to down trees in the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 98
In the hours before
Special weather statement, Jul 2, 4:53 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
453 PM EDT MON JUL 2 2018
PAZ013-014-020-022130-
Butler-Lawrence-Beaver-
453 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN BEAVER...SOUTHERN LAWRENCE AND SOUTHWESTERN BUTLER
COUNTIES...
At 453 PM EDT, a strong thunderstorm was located near Ellwood City,
or near Beaver Falls, moving east at 15 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Cranberry... Beaver Falls...
Monaca... Economy...
Ellwood City... New Brighton...
Beaver... Zelienople...
Rochester... Patterson Township...
Big Beaver... Freedom...
This includes the following highways...
Pennsylvania Turnpike between mile markers 3 and 25.
Interstate 79 in Pennsylvania between mile markers 56 and 58, and
between mile markers 64 and 68.
Interstate 376 in Pennsylvania between mile markers 31 and 35.
LAT...LON 4067 8014 4067 8015 4066 8015 4074 8050
4092 8047 4093 8010
TIME...MOT...LOC 2053Z 277DEG 13KT 4083 8040
KramarSpecial weather statement, Jul 2, 5:06 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
506 PM EDT MON JUL 2 2018
PAZ074-022130-
Westmoreland Ridges-
506 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN WESTMORELAND COUNTY...
At 506 PM EDT, a strong thunderstorm was located near Ligonier, or 12
miles southeast of Latrobe, moving north at 10 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Laurel Mountain...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4017 7916 4018 7922 4032 7920 4033 7914
4031 7905
TIME...MOT...LOC 2106Z 193DEG 8KT 4021 7918
KramarSpecial weather statement, Jul 2, 5:58 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
558 PM EDT MON JUL 2 2018
PAZ020-021-022230-
Beaver-Allegheny-
558 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN BEAVER AND WEST CENTRAL ALLEGHENY COUNTIES...
At 558 PM EDT, a strong thunderstorm was located near Imperial, or 7
miles west of Moon Township, moving east at 25 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Moon Township... Coraopolis...
Sewickley... Leetsdale...
Edgeworth... Sewickley Heights...
Glen Osborne... South Heights...
Glenfield... Haysville...
Pittsburgh International Airpor...
Hanover Township...
This includes Interstate 376 in Pennsylvania between mile markers 46
and 54.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4048 8041 4056 8044 4059 8030 4054 8014
4048 8016
TIME...MOT...LOC 2158Z 255DEG 20KT 4051 8036
KramarSpecial weather statement, Jul 2, 6:30 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
630 PM EDT MON JUL 2 2018
PAZ021-073-022300-
Westmoreland-Allegheny-
630 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...
At 630 PM EDT, a strong thunderstorm was located near West Newton, or
near McKeesport, moving north at 15 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Monroeville... McKeesport...
Jeannette... West Mifflin...
Murrysville... Jefferson Hills...
North Versailles... White Oak...
Clairton... Forest Hills...
Wilkins Township... Duquesne...
This includes Pennsylvania Turnpike between mile markers 57 and 70.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4017 7976 4023 7992 4043 7985 4044 7974
4035 7957
TIME...MOT...LOC 2230Z 201DEG 12KT 4026 7981
KramarLocal storm report, Jul 2, 6:34 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
634 PM EDT MON JUL 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD GREEN OAKS 41.43N 79.60W
07/02/2018 VENANGO PA 911 CALL CENTER
US 62 CLOSED AT MCPHERSON ROAD DUE TO FLOODING
&&
EVENT NUMBER PBZ1803179
MFLocal storm report, Jul 2, 6:37 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
637 PM EDT MON JUL 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 1 SSE GREEN OAKS 41.42N 79.59W
07/02/2018 VENANGO PA 911 CALL CENTER
TREES DOWN ALONG US 62 AT MCPHERSON ROAD
&&
EVENT NUMBER PBZ1803180
MFThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:49 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 26 min |
| Jul 2, 4:51 PM EDT | Special Weather Statement | PBZ | Westmoreland | 24 min |
| Jul 2, 4:53 PM EDT | Special Weather Statement | PBZ | Beaver | 37 min |
| Jul 2, 5:01 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 44 min |
| Jul 2, 5:06 PM EDT | Special Weather Statement | PBZ | Westmoreland | 24 min |
| Jul 2, 5:11 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 37 min |
| Jul 2, 5:16 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence | 29 min |
| Jul 2, 5:41 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 49 min |
| Jul 2, 5:58 PM EDT | Special Weather Statement | PBZ | Beaver | 32 min |
| Jul 2, 6:06 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 24 min |
| Jul 2, 6:12 PM EDT | Flash Flood Warning | PBZ | Forest, Venango | 2 hr |
| Jul 2, 6:23 PM EDT | Flash Flood Warning | PBZ | Butler | 2 hr |
| Jul 2, 6:30 PM EDT | Special Weather Statement | PBZ | Westmoreland | 30 min |
| Jul 2, 6:33 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 19 min |
| Jul 2, 6:40 PM EDT | Flash Flood Warning | PBZ | Clarion, Forest, Venango | 2 hr |
| Jul 2, 6:51 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 114 min |
| Jul 2, 7:08 PM EDT | Special Weather Statement | PBZ | Allegheny | 37 min |
| Jul 2, 7:09 PM EDT | Flash Flood Warning | PBZ | Clarion | 2 hr |
| Jul 2, 7:10 PM EDT | Special Weather Statement | PBZ | Allegheny | 35 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.